Is neurotoxicity caused by cefepime common?

The incidence of cefepime-induced neurotoxicity (CIN) has varied from 1% to 15%.1 Potential clinical manifestations of CIN include delirium, impaired level of consciousness, disorientation/agitation, myoclonus, non-convulsive status epilepticus, seizures, and aphasia.1  Many of these signs and symptoms (eg, delirium) are common among hospitalized patients.

Although renal dysfunction and inadequately adjusted dosages are often cited as risk factors, one-half of patients develop suspected CIN despite apparently proper adjustment for renal function.In addition,  several case reports of CIN have involved patients with normal renal function. 2  A study of 1120 patients receiving cefepime found epileptiform discharges in 14 cases, most having normal renal function.3 Of interest, in the same study, the prevalence of epileptiform discharges was 6-fold higher than that of meropenem!

Proposed mechanisms for CIN include its avidity for central nervous system GABA-A receptors (higher than that of many beta-lactam antibiotics) combined with its high concentration in brain tissue.1 Renal impairment, decreased protein binding, and increased organic acid accumulation can increase transfer of cefepime across the blood brain barrier from an expected 10% to up to 45% of its serum concentration, further contributing to its neurotoxicity.4

Liked this post? Download the app on your smart phone and sign up below to catch future pearls right into your inbox, all for free!

Subscribe to Blog via Email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

 References

 

  1. Appa AA, Jain R, Rakita RM, et al. Characterizing cefepime neurotoxicity: a systematic review. Open Forum Infectious Diseases 2017 Oct 10;4(4):ofx170. doi: 10.1093/ofid/ofx170. eCollection 2017 Fall. https://www.ncbi.nlm.nih.gov/pubmed/29071284
  2. Meillier A, Rahimian D. Cefepime-induced encephalopathy with normal renal function. Oxford Medical Case Reports, 2016;6, 118-120. https://academic.oup.com/omcr/article/2016/6/118/2362353
  3. Naeije G, Lorent S, Vincent JL, et al. Continuous epileptiform discharges in patients treated with cefpime or meropenem Arch Neurol 2011;68:1303-7. https://www.ncbi.nlm.nih.gov/pubmed/21987544
  4. Payne LE, Gaganon DJ, Riker RR, et al. Cefepime-induced neurotoxicity: a systematic review. Critical Care 017;21:276. https://www.ncbi.nlm.nih.gov/pubmed/29137682

Disclosures: The listed questions and answers are solely the responsibility of the author and do not necessarily represent the official views of Massachusetts General Hospital, Harvard Catalyst, Harvard University, its affiliate academic healthcare centers, or its contributors. Although every effort has been made to provide accurate information, the author is far from being perfect. The reader is urged to verify the content of the material with other sources as deemed appropriate and exercise clinical judgment in the interpretation and application of the information provided herein. No responsibility for an adverse outcome or guarantees for a favorable clinical result is assumed by the author. Thank you!

 

Is neurotoxicity caused by cefepime common?

How do I interpret serum ammonia levels in hospitalized patients with altered mental status?

The primary source of ammonia in the blood is the intestine, where bacterial break down of urea leads to ammonia which is converted back to urea by the liver before it is excreted by the kidneys and colon. Besides hepatic dysfunction and inborn errors of metabolism, portosystemic shunts, urinary diversion, parenteral nutrition, multiple myeloma, distal renal tubular acidosis, drugs (e.g. sodium valproate), and convulsive seizures may also be associated with elevated serum ammonia levels (1).

In end-stage liver disease (ESLD), elevated serum ammonia level is neither very sensitive nor specific for the presence or the degree of hepatic encephalopathy (HE). In fact, over 2/3 of patients with ESLD without encephalopathy may have elevated serum ammonia levels (2).

In contrast, in patients with acute liver failure, an elevated serum ammonia level may be of prognostic value, with arterial ammonia levels >200 ug/dL associated with cerebral herniation in such patients (2).

In patients without suspected liver disease, measuring serum ammonia levels as part of a broader workup for mental status changes is reasonable, but just as in patients with ESLD, hyperammonia-related altered mental status should remain a diagnosis of exclusion.

 

References

  1. Hawkes ND, Thomas GAO, Jurewicz A, et al. Non-hepatic hyperammonaemia: an important, potentially reversible cause of encephalopathy. Postgrad Med J 2001;77:717-722. https://pmj.bmj.com/content/77/913/717.short  
  2. Elgouhari HM, O’Shea R. What is the utility of measuring the serum ammonia level in patients with altered mental status? Cleveland Clin J Med 2009;76: 252-4.https://www.ncbi.nlm.nih.gov/pubmed/19339641

If you liked this pearl, sign up under menu and received future pearls right into your mailbox!

How do I interpret serum ammonia levels in hospitalized patients with altered mental status?